Alert archive / New Mexico / High Wind Watches in 2012

High Wind Watch 5, NWS Midland/Odessa, TX

February 1, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 1, 2012, 1:05 PM MST for Eddy County, New Mexico. It took effect at Feb 2, 2012, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2012, 1:05 PM MST (20:05 UTC)
In effect from
Feb 2, 2012, 11:00 AM MST
Expired
Feb 2, 2012, 3:03 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WWUS74 KMAF 012005
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CST WED FEB 1 2012

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY...

.A STRONG UPPER LEVEL STORM SYSTEM WILL NEAR THE AREA THURSDAY
AFTERNOON AND EVENING. WIND SPEEDS IN THE MID LEVELS OF THE
ATMOSPHERE WILL INCREASE AS A RESULT. WEST WINDS ARE EXPECTED TO
STRENGTHEN EARLY THURSDAY AFTERNOON AND CONTINUE THROUGH THE EARLY
EVENING HOURS ACROSS THE GUADALUPE MOUNTAINS.

NMZ027-TXZ258-021130-
/O.NEW.KMAF.HW.A.0005.120202T1800Z-120203T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
105 PM MST WED FEB 1 2012

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING. 

* EVENT...STRONG WEST WINDS IN THE GUADALUPE MOUNTAINS.

* TIMING...EARLY THURSDAY AFTERNOON THROUGH THURSDAY EVENING.

* IMPACTS...MOTORISTS TRAVELING THROUGH THE GUADALUPE MOUNTAINS
  MAY ENCOUNTER STRONG CROSSWINDS ALONG ROADWAYS...ESPECIALLY
  THOSE IN HIGH PROFILE VEHICLES.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
073 
WWUS74 KMAF 021003
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CST THU FEB 2 2012

...HIGH WIND WATCH IS CANCELLED...

.THE UPPER LOW IS EXPECTED TO TRACK FARTHER NORTH TODAY WITH WIND
SPEEDS IN THE GUADALUPE MOUNTAINS BEING SLOWER. THEREFOR THE HIGH
WIND WATCH WAS CANCELLED.

NMZ027-TXZ258-021115-
/O.CAN.KMAF.HW.A.0005.120202T1800Z-120203T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
303 AM MST THU FEB 2 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH. 

HIGH WINDS ARE NOT EXPECTED TODAY IN THE GUADALUPE MOUNTAINS.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 1, 10:31 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Feb 1, 10:31 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1131 AM CST WED FEB 1 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS ACROSS THE AREA TODAY WITH NW WINDS LESS
THAN 15 KTS. WINDS WILL DECREASE OVERNIGHT BUT WILL COME AROUND
TO E-SE MOST SITES. IFR CIGS HAVE BEEN AROUND THE MAF AREA THE LAST
2 MORNINGS AND WITH LIGHT SE WINDS AND SHALLOW MSTR HAVE INCLUDED
A TEMPO GROUP FOR IFR CIGS BTWN 12Z-16Z.

&&

.PREV DISCUSSION... /ISSUED 456 AM CST WED FEB 1 2012/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW

AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. SOME LOW
CLOUDS CAN BE SEEN ON SATELLITE...HOWEVER THESE CLOUDS WILL STAY
EAST OF MAF AND FST. A WEAK COLD FRONT WILL MAKE ITS WAY INTO THE
AREA IN THE NEXT FEW HOURS...RESULTING IN A NORTHWEST WIND. WINDS
MAY GUST UP TO 15 KNOTS AT INK AND MAF...OTHERWISE THEY WILL
REMAIN LIGHT.

PREV DISCUSSION... /ISSUED 444 AM CST WED FEB 1 2012/

DISCUSSION...
A WEAK UPPER TROUGH WILL SWING OVER EASTERN NM AND W TX EARLY TODAY
PUSHING A FRONT THROUGH THE AREA THIS MORNING.  A STRONGER UPPER
TROUGH WILL SWING INTO NM THURSDAY SLOWLY ROTATING INTO W TX
FRIDAY.  THIS TROUGH WILL BRING A CHANCE OF RAIN TO THE EASTERN HALF
OF THE AREA.  THE MAIN ENERGY WITH THIS STRONGER TROUGH WILL LIFT
NORTHEAST LATE FRIDAY BUT A BROAD TROUGH WILL REMAIN OVER THE
CENTRAL PLAINS THROUGH THE WEEKEND INTO EARLY NEXT WEEK.  THIS BROAD
TROUGH WILL KEEP TEMPS IN THE EXTENDED NEAR OR BELOW NORMAL.

SOME LOW CLOUDS HAVE DEVELOPED ACROSS LOWER TRANS PECOS AND SE
PERMIAN BASIN THIS MORNING BUT NOT EXPECTING THESE TO SPREAD TOO
MUCH AS MID CLOUDS DRIFTING ACROSS THE AREA WILL LIMIT DEVELOPMENT.
ALSO THE SURFACE WIND WILL CONTINUE TO SHIFT AROUND TO THE WEST AS
THE WEAK FRONT MOVES THROUGH WHICH WILL NOT BE FAVORABLE FOR STRATUS
FORMATION.  NOT EXPECTING MUCH COOLING WITH THE WEAK FRONT/WIND
SHIFT TODAY AS HIGHS WILL STILL CLIMB INTO THE 70S FOR THE FIRST DAY
OF FEBRUARY.  THE WIND WILL BECOME NORTHERLY LATER IN THE DAY AS
SURFACE RIDGE SETS UP OVER KS.

THE NORTH WIND TODAY WILL QUICKLY COME BACK AROUND TO THE SE AS
NEXT UPPER TROUGH APPROACHES AND SURFACE TROUGH SETS UP OVER THE
WESTERN CWA BY MIDDAY THURSDAY.  MAY BE FAIRLY WINDY OVER THE EAST
THURSDAY DUE TO PRESSURE GRADIENT... HAVE BUMPED UP SPEEDS.  THIS
TROUGH/PACIFIC FRONT WILL MOVE EAST THROUGH THE AFTERNOON SHARPENING
UP THE DRYLINE ACROSS THE PERMIAN BASIN AND TRANS PECOS AS A WEST
WIND SWEEPS ACROSS THE REGION.  STORM DEVELOPMENT IS POSSIBLE
GENERALLY ALONG AND EAST OF A HOBBS TO FORT STOCKTON LINE.  SOME
STRONG STORMS ARE POSSIBLE WITH A FEW BECOMING SEVERE.  THERE IS A
SLIGHT RISK OF SEVERE STORMS THURSDAY OVER THE NORTHEAST PERMIAN
BASIN/WESTERN LOW ROLLING PLAINS.  THE DRYLINE IS NOT EXPECTED TO
GET PUSHED EAST OF THE CWA UNTIL FRIDAY SO STORMS WILL BE POSSIBLE
THROUGH THE NIGHT... WITH THE OVERNIGHT PERIOD ACTUALLY LOOKING MORE
FAVORABLE.  A FEW STORMS MAY LINGER OVER THE FAR EASTERN COUNTIES
FRIDAY MORNING.  WILL HIGHLIGHT SEVERE THREAT IN HWO.  A POLAR FRONT
MOVES DOWN INTO THE AREA FRIDAY WITH THE WIND BECOMING NORTHERLY AND
COLD AIR ADVECTION CONTINUING SATURDAY INTO SUNDAY.  HIGHS SATURDAY
IN THE 50S WITH HIGHS ONLY IN THE 40S SUNDAY.  HIGHS IN THE 50S
RETURN MONDAY THROUGH MIDWEEK.  LOWS IN THE 20S AND 30S.

FIRE WEATHER...
THURSDAY AFTERNOON RH VALUES WEST OF THE PECOS WILL FALL INTO THE
10 TO 15 PERCENT RANGE.  THE APPROACH OF AN UPPER LEVEL STORM
SYSTEM WILL RESULT IN WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS
AND VAN HORN CORRIDOR.  THE VERY DRY AIR... WINDY CONDITIONS AND
ONGOING FIRE WEATHER DANGER WILL PROMOTE CRITICAL FIRE WEATHER
CONDITIONS FOR THESE AREAS... WILL ISSUE A FIRE WX WATCH FOR
THURSDAY AFTERNOON.  A COLD FRONT WILL MAKE ITS WAY INTO THE AREA
FRIDAY WITH FIRE WEATHER CONCERNS BEING REDUCED THROUGH THE END OF
THIS WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Feb 1, 3:44 AM MST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 AM CST WED FEB 1 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
444 AM CST WED FEB 1 2012 /344 AM MST WED FEB 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL INCREASE THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...MAINLY ALONG AND EAST OF A LINE FROM HOBBS...TO
KERMIT...TO FORT STOCKTON. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG...WITH SMALL HAIL...STRONG WINDS...AND BRIEF HEAVY
RAIN THE MAIN THREATS. A FEW MAY BECOME SEVERE OVER THE WESTERN
LOW ROLLING PLAINS.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
AND VAN HORN CORRIDOR. RELATIVE HUMIDITY VALUES OF LESS THAN 15
PERCENT AND WINDS OF GREATER THAN 20 MPH ARE POSSIBLE THURSDAY
MORNING THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:51 AM MSTFire Weather WatchMAF11 hr
Feb 1, 1:36 PM MSTRed Flag WarningMAF30 hr

Nearby

High Wind Watches in New Mexico, 2012High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.